Colorado, 2021

Lightning Strike in Colorado, July 31, 2021

July 31, 2021 · NWS GJT · 1 event in 1 county or zone

A moist and unstable environment brought scattered thunderstorms producing frequent cloud-to-ground lightning to the San Juan Mountains in Southwest Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist and unstable environment brought scattered thunderstorms producing frequent cloud-to-ground lightning to the San Juan Mountains in Southwest Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 31, 2:00 PM MST, 0 minutes earlier.

Area forecast discussion, Jul 31, 2:00 PM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
300 PM MDT Sat Jul 31 2021

.SHORT TERM...(Tonight through Sunday night)
Issued at 300 PM MDT Sat Jul 31 2021

High pressure has retrograded in response to the deepening mid-
level trough over the center of the nation and was parked overhead
early this afternoon. Subtropical moisture remained entrenched
over the area with 1.08" precipitable water in the GJT 12Z/Sat
sounding which is in excess of 150 percent of the climatological
norm. As a result, storms were quick to erupt over higher terrain
over eastern Utah, the San Juans, and portions of northwest
Colorado where cloud cover was lacking this morning. Over the
central part of western Colorado moist convection was hindered by
cloud cover blanketing the area.

As mentioned in previous discussions, convergence along the
Continental Divide resulting from an eastward ridge-level wind
component is expected to enhance thunderstorm development through
the latter part of the afternoon and evening. This, combined with
deep monsoonal moisture and light steering winds raises the heavy
rain threat which increases the potential for mud/debris slides
and flash flooding. In addition, both the NAMNest and HRW NSSL
suggested the formation of a mesoscale convective vortex centered
over the Gunnison Basin this evening. Therefore, the Flash Flood
Watch which encompasses the Colorado mountains through midnight
appears justified. With respect to the Gunnison Basin, given the
potential for more persistent rain this evening under the MCV,
have decided to add this area for inclusion in the watch.
Especially in light of antecedent rainfall received Friday.

The MCV is likely to keep showers and thunderstorms going through
the night mainly in the vicinity of the MCV in southern and
central Colorado. However, given the nuanced nature of the monsoon
season, can't rule out some rogue cells forming elsewhere. High
pressure remains atop the region on Sunday, and in contrast to the
last couple of days, there doesn't seem to be any dynamic element
which favors any one area. Storms will continue to be slow moving
and moisture levels are expected to remain high. Therefore, though
there will be numerous showers and thunderstorms across the area
and the potential for localized flash flooding and mud/debris
slides, will not issue a Flash Flood Watch with this package.

Afternoon highs Sunday will continue to run cooler than normal
due to clouds and shower/thunderstorm activity while overnight
lows hew close to normal.

.LONG TERM...(Monday through Saturday)
Issued at 300 PM MDT Sat Jul 31 2021

The longwave mid-level height pattern will become highly amplified
to start the new work week with the CONUS dominated by a trough-
ridge- trough configuration. The Intermountain West will be
directly underneath this ridge, allowing steering currents to
funnel deep monsoonal moisture from the eastern Pacific, Gulf of
California and Gulf of Mexico northward to the U.S./Canada border
and beyond. In the path of that moisture will be eastern Utah and
western Colorado, allowing for our relentless monsoon to continue.
Showers and thunderstorms will once again fire across the high
terrain midday into the afternoon on Monday before becoming more
widespread and drifting off into the adjacent valleys during the
evening. As has been the case for the last two weeks, the
mesoscale setup for flash flooding is impressive. Instability
evidenced by 1000-1500 j/kg of CAPE combined with high mid-level
RHs and PWATs well above the 90th percentile will create an
environment that is favorable for efficient rainfall production.
More concerning however are the slow storm motions and the
potential for training and back-building storms. So like a broken
record, vulnerable drainages and our most prone and recent burn
scars will need to be closely monitored for flooding, mudslides,
debris flows and everything in between. Another intriguing aspect
of this setup is a subtle shortwave trough attempting to push into
the ridge from west to east across the Great Basin during the
afternoon and evening. This may allow for just enough 0-6km bulk
shear to organize storm updrafts over our CWA and produce a low-
end severe weather risk. That said, models tend to be too
progressive in a synoptic pattern like this, so confidence in the
severe risk is pretty low at the moment. Still, the typical
hazards with monsoonal convection remain, including gusty winds
and small hail.

Significant changes begin to take place Tuesday and especially
Wednesday as the aformentioned ridge is progged by ensembles to
break down over the Intermountain West and re-develop over the
southern Great Basin. This will push the plume of monsoon moisture
east into the Plains and cut off the source to our south. As a
result, much drier air will filter into the forecast area from the
northwest. There will be a noticeably drier feel to the air by
Wednesday afternoon as PWATs drop by over half an inch and dew
points fall into the 30s and 40s. Not to say that there won't be
any showers or storms -- especially on Tuesday -- but activity
will be much less from mid-week into the weekend and will
primarily favor the high terrain along the Continental Divide.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1203 PM MDT Sat Jul 31 2021

As of 18Z, ssolated showers and storms have started to pop-up as
expected, particularly over the high terrain. By mid to late
afternoon, this activity will become more widespread, especially
over western Colorado. VCTS likely at most TAF sites with best
potential for impacts after 23Z as storms drift off high terrain
into adjacent valleys. Can expect heavy rain, frequent lightning,
gusty outflow winds to 40 kts and hail with the stronger storms.
Expect generally VFR with lowered CIGS/VSBY in showers and storms
with brief reductions to MVFR/IFR. The central and southern
mountain corridor of western Colorado looks to see periods of
steady light to moderate rain in the evening and potentially
overnight, with pockets of heavy rain in thunderstorms.

&&

.HYDROLOGY...
Issued at 300 PM MDT Sat Jul 31 2021

Areas of heavy rainfall are likely across the area over the next
few days. Areas that have experienced multiple rounds of rainfall
will be more susceptible to flooding. Deep moisture will remain
in place Sunday and Monday before a slow erosion of moisture begins
Tuesday. A Flash Flood Watch remains in effect until midnight
tonight for the western Colorado mountains and upper Colorado
River valley, which includes the Grizzly Creek and Lake Christine
burn areas and the Gunnison Basin.

The continued threat for heavy rainfall and training storms
through Monday may require additional Flash Flood Watches, so
please stay up to date on the latest forecast. A downturn is
possible by mid week as a slow, drying trend takes hold.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Flash Flood Watch until midnight MDT tonight for COZ004-008>010-
     012-013-014-018-019.

UT...None.

&&

SHORT TERM...NL
LONG TERM...MDA
AVIATION...TGJT
HYDROLOGY...TGJT
Hazardous weather outlook, Jul 31, 3:00 AM MST, 11 hours before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
400 AM MDT Sat Jul 31 2021

COZ001>014-017>023-UTZ022>025-027>029-011000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
400 AM MDT Sat Jul 31 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Widespread to numerous showers and thunderstorms are expected
today with the best potential of heavy rain and flash flooding
over the higher terrain of western Colorado and recent burn scars
as deep monsoonal moisture remains. Storms will continue into the
overnight hours. Expect heavy rain, frequent lightning, gusty
outflow winds to 40 kts and hail with stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Daily widespread to numerous showers and thunderstorms can be
expected each day through early next week, with monsoon moisture
entrenched across the area. Moderate to heavy rain, gusty winds
and lightning will be the primary threats with storms. A downturn
is possible mid to late next week with less coverage of storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 31, 9:45 AM MST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1045 AM MDT SAT JUL 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 AM     HEAVY RAIN       2 SSE GUNNISON          38.52N 106.92W
07/31/2021  M0.71 INCH       GUNNISON           CO   AWOS

            AWOS STATION KGUC GUNNISON-CRESTED BUTTE AP.

0839 AM     HEAVY RAIN       1 NNE CRESTED BUTTE     38.88N 106.98W
07/31/2021  M1.12 INCH       GUNNISON           CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION CBUC2 0.7 NE CRESTED
            BUTTE.

1000 AM     HEAVY RAIN       4 N REDSTONE            39.23N 107.23W
07/31/2021  M1.00 INCH       PITKIN             CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION RCYC2 3.6 N REDSTONE.

0800 AM     HEAVY RAIN       5 N REDSTONE            39.25N 107.24W
07/31/2021  M1.50 INCH       PITKIN             CO   COCORAHS

            COCORAHS STATION CO-PT-16 REDSTONE 4.9 N.

0700 AM     HEAVY RAIN       PALISADE                39.11N 108.36W
07/31/2021  M1.38 INCH       MESA               CO   COCORAHS

            COCORAHS STATION CO-ME-170 PALISADE 0.2 ENE.

0700 AM     HEAVY RAIN       2 ENE VAIL              39.65N 106.33W
07/31/2021  M1.20 INCH       EAGLE              CO   COCORAHS

            COCORAHS STATION CO-EG-19 VAIL 2.6E.

0700 AM     HEAVY RAIN       DINOSAUR                40.24N 109.01W
07/31/2021  M1.07 INCH       MOFFAT             CO   COCORAHS

            COCORAHS STATION CO-MF-28 DINOSAUR 0.3SW.

0700 AM     HEAVY RAIN       4 W CATTLE CREEK        39.44N 107.31W
07/31/2021  M1.00 INCH       GARFIELD           CO   COCORAHS

            COCORAHS STATION CO-GF-73 GLENWOOD SPRINGS
            7.2S.

0700 AM     HEAVY RAIN       10 S NEW CASTLE         39.43N 107.51W
07/31/2021  M0.98 INCH       GARFIELD           CO   COCORAHS

            COCORAHS STATION CO-GF-78 NEW CASTLE 10.5S.

0700 AM     HEAVY RAIN       7 ESE MANCOS            37.29N 108.19W
07/31/2021  M0.95 INCH       LA PLATA           CO   COCORAHS

            COCORAHS STATION CO-MZ-77 MANCOS 6.7 ESE.

0800 AM     HEAVY RAIN       1 ESE CRESTED BUTTE     38.87N 106.97W
07/31/2021  M0.90 INCH       GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-70 CRESTED BUTTE 0.5
            ESE.

0700 AM     HEAVY RAIN       4 W RIDGWAY             38.17N 107.83W
07/31/2021  M0.82 INCH       OURAY              CO   COCORAHS

            COCORAHS STATION CO-OR-21 RIDGWAY 4.1 W.

0800 AM     HEAVY RAIN       5 E STONER              37.58N 108.22W
07/31/2021  M0.80 INCH       MONTEZUMA          CO   COCORAHS

            COCORAHS STATION CO-MZ-71 DOLORES 16.8 ENE.

0700 AM     HEAVY RAIN       4 WNW CATTLE CREEK      39.46N 107.32W
07/31/2021  M0.80 INCH       GARFIELD           CO   COCORAHS

            COCORAHS STATION CO-GF-88 GLENWOOD SPRINGS
            5.9 S.

0700 AM     HEAVY RAIN       1 S MOUNT CRESTED BUTTE 38.89N 106.97W
07/31/2021  M0.78 INCH       GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-66 MOUNT CRESTED
            BUTTE.

0700 AM     HEAVY RAIN       10 S SILT               39.41N 107.65W
07/31/2021  M0.76 INCH       GARFIELD           CO   COCORAHS

            COCORAHS STATION CO-GF-45 SILT 9.6 S.

0800 AM     HEAVY RAIN       5 SW COLONA             38.22N 107.81W
07/31/2021  M0.73 INCH       OURAY              CO   COCORAHS

            COCORAHS STATION CO-OR-19 COLONA 5SW.

0700 AM     HEAVY RAIN       2 E BREEN               37.18N 108.04W
07/31/2021  M0.71 INCH       LA PLATA           CO   COCORAHS

            COCORAHS STATION CO-LP-78 HESPERUS 6.9S.

0700 AM     HEAVY RAIN       1 SSW DURANGO           37.27N 107.87W
07/31/2021  M0.67 INCH       LA PLATA           CO   COCORAHS

            COCORAHS STATION CO-LP-22 DURANGO 0.8SSW.

0700 AM     HEAVY RAIN       3 NW CATTLE CREEK       39.48N 107.29W
07/31/2021  M0.64 INCH       GARFIELD           CO   COCORAHS

            COCORAHS STATION CO-GF-33 GLENWOOD SPRINGS
            5.3SSE.

0600 AM     HEAVY RAIN       1 SSE CAMEO             39.13N 108.31W
07/31/2021  M0.63 INCH       MESA               CO   COCORAHS

            COCORAHS STATION CO-ME-106 PALISADE 3.3ENE.

0740 AM     HEAVY RAIN       CARBONDALE              39.40N 107.22W
07/31/2021  M0.63 INCH       GARFIELD           CO   COCORAHS

            COCORAHS STATION CO-GF-47 CARBONDALE 0.5W.

0700 AM     HEAVY RAIN       1 WSW PALISADE          39.10N 108.37W
07/31/2021  M0.62 INCH       MESA               CO   COCORAHS

            COCORAHS STATION CO-ME-155 PALISADE 0.5 WSW.

0700 AM     HEAVY RAIN       10 SSE PAGOSA SPRINGS   37.15N 106.94W
07/31/2021  M0.62 INCH       ARCHULETA          CO   COCORAHS

            COCORAHS STATION CO-AU-39 PAGOSA SPRINGS 9.5
            SSE.

0700 AM     HEAVY RAIN       3 WSW HAHNS PEAK        40.78N 106.98W
07/31/2021  M0.61 INCH       ROUTT              CO   COCORAHS

            COCORAHS STATION CO-RT-61 CLARK 6.6 NNW.

0700 AM     HEAVY RAIN       1 NNW CARBONDALE        39.41N 107.22W
07/31/2021  M0.60 INCH       GARFIELD           CO   COCORAHS

            COCORAHS STATION CO-GF-85 CARBONDALE 0.7
            NNW.

0700 AM     HEAVY RAIN       4 E VAIL                39.63N 106.29W
07/31/2021  M0.59 INCH       EAGLE              CO   COCORAHS

            COCORAHS STATION CO-EG-53 VAIL 3.5 E.

0700 AM     HEAVY RAIN       3 N CEDAREDGE           38.95N 107.94W
07/31/2021  M0.59 INCH       DELTA              CO   COCORAHS

            COCORAHS STATION CO-DL-63 CEDAREDGE 3.5 N.

0700 AM     HEAVY RAIN       1 SSW DURANGO           37.27N 107.88W
07/31/2021  M0.56 INCH       LA PLATA           CO   COCORAHS

            COCORAHS STATION CO-LP-85 DURANGO 0.9SSW.

0700 AM     HEAVY RAIN       1 S GLENWOOD SPRINGS    39.53N 107.33W
07/31/2021  M0.56 INCH       GARFIELD           CO   COCORAHS

            COCORAHS STATION CO-GF-89 GLENWOOD SPRINGS
            0.8 S.

0705 AM     HEAVY RAIN       1 W DURANGO             37.29N 107.89W
07/31/2021  M0.55 INCH       LA PLATA           CO   COCORAHS

            COCORAHS STATION CO-LP-117 DURANGO 0.9 W.

0700 AM     HEAVY RAIN       4 SSE DOLORES           37.41N 108.48W
07/31/2021  M0.53 INCH       MONTEZUMA          CO   COCORAHS

            COCORAHS STATION CO-MZ-68 MANCOS 11.3 WNW.

0700 AM     HEAVY RAIN       4 E CATTLE CREEK        39.46N 107.18W
07/31/2021  M0.53 INCH       GARFIELD           CO   COCORAHS

            COCORAHS STATION CO-GF-49 CARBONDALE 4.6NNE.

0700 AM     HEAVY RAIN       2 NW GLENWOOD SPRINGS   39.57N 107.35W
07/31/2021  M0.50 INCH       GARFIELD           CO   COCORAHS

            COCORAHS STATION CO-GF-40 GLENWOOD SPRINGS
            1.7NW.

0700 AM     HEAVY RAIN       GLENWOOD SPRINGS        39.54N 107.33W
07/31/2021  M0.50 INCH       GARFIELD           CO   COCORAHS

            COCORAHS STATION CO-GF-1 GLENWOOD SPGS
            0.64S.

&&
Special weather statement, Jul 31, 12:08 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
108 PM MDT Sat Jul 31 2021

UTZ025-311930-
Tavaputs Plateau UT-
108 PM MDT Sat Jul 31 2021

...SPECIAL WEATHER STATEMENT...

At 107 PM MDT, Doppler radar was tracking a strong thunderstorm 35
miles east of Sunnyside. This is a slow moving storm.

Pea size  hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Uintah County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3947 10972 3950 10979 3958 10984 3970 10973
      3951 10952
TIME...MOT...LOC 1907Z 227DEG 5KT 3953 10974

ERW
Special weather statement, Jul 31, 2:00 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
300 PM MDT Sat Jul 31 2021

COZ019-020-312130-
Southwest San Juan Mountains CO-
Paradox Valley/Lower Dolores River CO-
300 PM MDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DOLORES AND CENTRAL
SAN MIGUEL COUNTIES UNTIL 330 PM MDT...

At 300 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Norwood, moving north at 15 mph.

Penny size  hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Dolores and central San Miguel Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3783 10836 3782 10850 3799 10859 3799 10831
TIME...MOT...LOC 2100Z 177DEG 11KT 3789 10843

Miller

The radar

The Grand Junction radar (KGJX), 204 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Archuleta

When
July 31, 2:00 PM MST to 2:05 PM MST
Where
Archuleta County, 15.22 mi NW of Chimney Rock
Injuries
2 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
37.347, -107.386

Three firefighters working during the mopping up stages on the Johnny Canyon Fire east of Baldy Mountain were caught in a thunderstorm near the 9500 foot level. The thunderstorm intensified overhead with heavy rain, hail and continuous lightning. The crew decided to hunker down in place and wait for the storm to pass. After hearing a large thunderclap, the crew decided they needed to move down the mountain to a safer location. While hiking out, the crew passed through a metal fence gate when one firefighter saw a lightning strike very close by. He saw it split between a tree and the metal fence and immediately felt tingling and cramping in his feet and lower back. Another firefighter was in the process of latching the metal fence gate when he felt a jolt go through his harm and his arm tingling. There were no serious injuries between the three firefighters and all refused treatment, even though they were shivering badly and were experiencing the early stages of hypothermia from being exposed to the heavy rain and hail.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991557.